South Carolina, 2018Damaging Winds in South Carolina, July 12, 2018
July 12, 2018 · NWS CHS · 2 events in 2 counties and zones
Isolated thunderstorms developed in the late afternoon hours with a stationary front situated just inland. A few of these thunderstorms became strong enough to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in the late afternoon hours with a stationary front situated just inland. A few of these thunderstorms became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 12, 3:05 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 12, 3:05 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
405 PM EDT Thu Jul 12 2018
.SYNOPSIS...
A stationary front will linger near the area through late this
weekend. High pressure should then return early next week
before another front approaches the region during the second
half of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered convection will continue into the evening within a
zone of deep layer moisture pooling and theta-e convergence
ahead of a stationary front draped across the Pee Dee and
Midlands. CAMs are in fairly good agreement that an isolated
thunderstorm or two could persist across the Charleston Tri-
County area well into the overnight hours, but have generally
backed off of coverage compared to previous runs. Lack of
instability will limit the severe potential through the period,
but mid- level dry air nosing in from the southern portion of
the forecast area will maintain elevated DCAPE values, and gusty
winds remain possible with the strongest storms. A mainly dry
forecast is on tap for locations south of a line from Beaufort
to Sylvania as mid and upper layer subsidence dominates.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A broad upper ridge will remain to our west on Friday with 500
mb flow NNW over the area. A relatively large area of NVA is
forecast to sink south into SC/GA during the day, potentially
limiting convection during the morning. A backdoor cold front
will gradually drop into the area midday as weak high pressure
builds over the Mid-Atlantic. Impressive PWATs of 2.2-2.4" will
pool over the forecast area though instability will be on the
weaker side...1500 J/kg or so. The best DCAPE will be over far
southeast GA where an isolated damaging wind threat could exist.
Convection is expected to develop along the sea breeze as well
as the southward moving cold front, gradually increasing in
coverage through the afternoon. Given the presence of the NVA we
trimmed PoPs in the morning since we likely won't have enough
forcing to trigger much convection until the afternoon. Locally
heavy rainfall will be possible but the overall risk does not
appear high enough to justify inclusion in the HWO.
The upper ridge will gradually expand east Saturday through
Sunday while the stationary front lingers in place. Fairly moist
PWATs in excess of 2" will persist. Saturday will feature better
shortwave energy than on Sunday though both days show 1500-2000
J/kg CAPE. We are showing higher PoPs on Saturday, mainly over
inland southeast GA where slightly better instability will
exist. Isolated severe tstms and locally heavy rainfall will be
possible.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A large mid/upper ridge of high pressure extending over the area
should gradually retreat west and south as a series of h5 shortwaves
round its eastern periphery and shift over the Southeast United
States into midweek. A persistent southerly sfc wind should help
maintain PWATs around 2.0 inches each day as this occurs, suggesting
greater chances of showers and thunderstorms each afternoon ahead of
a more substantial trough and associated sfc cold front approaching
the Southeast during the second half of the week. Given the setup,
low-end chances of showers and thunderstorms on Monday should
increase to at least high-end chances by midweek. High temps should
peak in the low/mid 90s each day. Overnight lows will also remain
mild, ranging in the mid 70s inland to upper 70s along the
coast.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conditions will prevail through 18Z Friday. Isolated tstms
are possible around the KCHS coastal corridor region this
evening, but coverage is too uncertain to include anything more
than VCTS for the time being.
Extended Aviation Outlook: Brief flight restrictions are possible at
both CHS and SAV terminals each day, mainly in the afternoon or
early evening due to scattered showers and tstms.
&&
.MARINE...
Moderate southwest flow will persist over the waters overnight
as a front remains stalled just north of the area. A strong
thunderstorms or two could move over the waters this evening and
overnight, bringing the potential for gusty winds and frequent
lightning. Seas will continue in the 2-4 ft range with highest
waves beyond 20 NM.
Friday through Tuesday: A front stalled over the area will
result in a weak onshore flow on Friday with somewhat stronger
wind speeds along the coast in the afternoon as a sea breeze
develops. Weak high pressure will push in from the north on
Saturday before shifting to the east on Sunday. East winds
Saturday will become southeast on Sunday, generally 10 kt or
less, except stronger along the coast each afternoon during the
sea breeze.
Rip Currents: Favorable astronomical factors and approximately 2
foot swell will result in a moderate risk of rip currents on
areas beaches Friday.
&&
.TIDES/COASTAL FLOODING...
Astronomical influences associated with the upcoming perigee and new
moon will produce elevated tides into the weekend. Minor coastal
flooding is likely with the evening/early night high tides into this
weekend, especially as the winds remain onshore. Coastal Flood
Advisories are likely along southeast South Carolina/Georgia
coasts.
&&
.EQUIPMENT...
KCLX radar will remain offline until further notice. Technicians
are onsite working to resolve the issues and return the radar to
service as quickly as possible.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory from 7 PM to 10 PM EDT this evening for
SCZ048>050.
MARINE...None.
&&
NEAR TERM...CEB
SHORT TERM...JRL
LONG TERM...DPB
AVIATION...CEB/JRL
MARINE...CEB/JRL
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jul 12, 2:58 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
358 PM EDT Thu Jul 12 2018
GAZ117-119-139-141-SCZ051-132000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
358 PM EDT Thu Jul 12 2018
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flooding: Astronomical influences will elevate tides through
late week. Shallow coastal flooding is likely during the high tide
cycles each evening/early night into the weekend as onshore winds
occur. Coastal Flood Advisories will likely be needed along the
southeast South Carolina and Georgia coasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ048>050-132000-
Beaufort-Coastal Colleton-Charleston-
358 PM EDT Thu Jul 12 2018
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flooding: Astronomical influences will elevate tides through
late week. Shallow coastal flooding is likely during the high tide
cycles each evening/early night into the weekend as onshore winds
occur. Coastal Flood Advisories will likely be needed along the
southeast South Carolina and Georgia coasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-132000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
358 PM EDT Thu Jul 12 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 4:50 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM MARINE TSTM WIND 6 WSW FOREST BEACH 32.11N 80.84W
07/12/2018 M39 MPH AMZ352 SC MESONET
WEATHERFLOW SENSOR AT CALIBOGUE SOUND MEASURED 34 KNOT
WIND GUST.
&&
EVENT NUMBER CHS1800540
ETMThunderstorm Wind, Berkeley
- When
- July 12, 5:55 PM EST to 5:56 PM EST
- Where
- Berkeley County, 1.5 mi NNW of Cherry Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.250, -79.940
Berkeley County dispatch reported power lines down on the roadway at 1450 Highway 17A North.
Thunderstorm Wind, Charleston
- When
- July 12, 6:31 PM EST to 6:32 PM EST
- Where
- Charleston County, 0.58 mi E of Deer Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.970, -80.040
Power lines reported down near the intersection of Rivers Avenue with Otranto Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 776744, 776745.